OBJECTIVE: To report the successful desensitization of a highly allergic patient with cystic fibrosis (CF) to inhaled aztreonam lysine using the novel approach of intravenous desensitization followed by full-dose inhaled therapy without any adverse reactions. CASE SUMMARY: A 19-year-old woman with CF had persistent Pseudomonas aeruginosa-positive cultures and a history of type I hypersensitivity reactions to multiple medications, including aztreonam and tobramycin (intravenous and inhaled). To start therapy with an inhaled antipseudomonal antibiotic on a chronic basis, she underwent rapid desensitization to intravenous aztreonam followed by initiation of inhaled aztreonam lysine. Following intravenous desensitization with aztreonam, there was no adverse reaction or decline in lung function noted with inhaled aztreonam lysine and the chronic therapy was continued at home, with a modified regimen to maintain desensitization. DISCUSSION: Aztreonam lysine has been used for treatment of patients with CF with chronic P. aeruginosa colonization. Previous allergic reaction to intravenous aztreonam is considered a contraindication for use of aztreonam lysine. Our patient had a history of hives and facial swelling following administration of intravenous aztreonam (type I hypersensitivity reaction) as well as hypersensitivity to tobramycin. Rapid desensitization can be done for drugs that mediate a type I hypersensitivity reaction, with mast cells and basophils being the cellular targets. There are a few case reports of desensitization to inhaled antibiotics such as tobramycin and colistin, but desensitization to aztreonam lysine has not previously been reported. CONCLUSIONS: Desensitization of a patient with CF who is allergic to intravenous aztreonam was successfully accomplished with the novel approach of rapid intravenous desensitization followed by inhaled therapy. As inhaled antibiotics are being increasingly used for patients with CF, this novel strategy can be used for desensitizing allergic patients with CF to ensure that they can continue to receive these medications safely.
Available at: http://works.bepress.com/lokesh_guglani/4/